Kaposi Sarcoma after Lung Transplant

Cutaneous complications common post-transplant

By Atul Mehta, MD

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services Policy

As use of lung transplant (LT) becomes more common, pulmonologists should be aware of post-transplant dermatologic complications. In a recent pictorial review in CHEST, my colleagues and I describe the pathogenesis, epidemiological characteristics and clinical manifestations of dermatologic complications found in lung transplant recipients. Here I will focus on Kaposi sarcoma (KS).

KS in LT recipients

KS are endothelial cell tumors often but not always associated with human herpes virus (HHV)-8. Upon immunosuppression, especially with calcineurin inhibitors, HHV-8 can reactivate, proliferate and produce KS. Viral transmission can also occur during transplant. Use of mammalian target of rapamycin (mTOR) inhibitors can reduce the incidence of KS.

Note the woody induration and violaceous papules.

Advertising Policy

KS macules, plaques and nodules typically involve the skin or mucosa and appear purplish, dark brown or reddish blue and bleed and ulcerate easily. Post-transplant KS is typically more diffuse.

KS in the right foot.

KS can be disfiguring and cause lymphedema, pain and secondary infection.

Advertising Policy

Donor screening for HHV-8 is important for seronegative transplant recipients, and mTOR inhibitors should be considered for seropositive recipients. I urge any transplant pulmonologist to incorporate counseling, treatment, education and referral to appropriate specialists into their post-transplant visits. Early treatment for suspicious lesions is crucial, especially in this population.

Dr. Mehta is staff in the Department of Pulmonary Medicine.

Images are republished with permission from CHEST.